Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 49, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 30, 2017, 4:05 PM EDT for Hampshire County, West Virginia; Frederick County, Virginia. It was in force for 40 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2017, 4:05 PM EDT (20:05 UTC)
- Expired
- Apr 30, 2017, 4:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Frederick County, VA, Hampshire County, WV
The radar
The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 4:18 PM EDT | TSTM WND DMG | 4 Ne Augusta, WV | TREE DOWN NEAR THE INTERSECTION OF BLOOMERY PIKE AND HOY ROAD. |
| Apr 30, 4:19 PM EDT | HAIL 1.5 | 4 Sw Slanesville, WV | SILVER DOLLAR SIZE HAIL |
| Apr 30, 4:25 PM EDT | HAIL 0.75 | 2 Ese Augusta, WV | PENNY SIZE HAIL |
| Apr 30, 4:30 PM EDT | TSTM WND DMG | 2 Ssw Capon Bridge, WV | LARGE TREE DOWN ON POWER LINES. POWER POLE SNAPPED. |
| Apr 30, 4:34 PM EDT | TSTM WND DMG | 1 N Capon Bridge, WV | NUMEROUS TREES DOWN IN MULTIPLE DIRECTIONS AND POWER POLES SNAPPED ON SETTLERS LANE. |
| Apr 30, 4:34 PM EDT | TSTM WND DMG | Capon Bridge, WV | SEVERAL REPORTS OF TREES DOWN IN CAPON BRIDGE. |
| Apr 30, 4:36 PM EDT | TSTM WND DMG | 1 Ene Capon Bridge, WV | TREE DOWN ON NORTHWESTERN TURNPIKE NEAR BEAR GARDEN TRAIL. |
| Apr 30, 4:36 PM EDT | TSTM WND DMG | Capon Bridge, WV | TREE DOWN NEAR THE INTERSECTION OF COLD STREAM ROAD AND CAPON SCHOOL STREET. |
| Apr 30, 4:36 PM EDT | TSTM WND DMG | Capon Bridge, WV | TWO TREES DOWN ON COLD STREAM ROAD BETWEEN CAPON SCHOOL STREET AND SETTLERS LANE. |
| Apr 30, 4:37 PM EDT | TSTM WND DMG | 2 N Capon Bridge, WV | TREE DOWN ON COLD STREAM ROAD NEAR ALLEN LANE. |
| Apr 30, 4:41 PM EDT | HAIL 1 | Capon Bridge, WV | DIME TO QUARTER SIZE HAIL |
| Apr 30, 4:45 PM EDT | TSTM WND DMG | Slanesville, WV | TREES DOWN |
| Apr 30, 4:45 PM EDT | HAIL 1.25 | Slanesville, WV | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
198
WUUS51 KLWX 302005
SVRLWX
VAC069-WVC027-302045-
/O.NEW.KLWX.SV.W.0049.170430T2005Z-170430T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
405 PM EDT SUN APR 30 2017
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
North central Frederick County in northwestern Virginia...
Eastern Hampshire County in eastern West Virginia...
* Until 445 PM EDT
* At 405 PM EDT, a severe thunderstorm was located 10 miles east of
Romney, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Capon Bridge, Augusta, Cross Junction, Largent, Frenchburg,
Whitacre, Slanesville, Timber Ridge and Bloomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors to protect yourself from wind and lightning. Trees around
you may be downed from damaging winds, so if you are near large
trees, move to an interior room on the lowest floor. Don't drive
underneath trees or in wooded areas until the threat has passed.
&&
LAT...LON 3947 7835 3934 7820 3918 7866 3927 7872
3950 7844
TIME...MOT...LOC 2005Z 242DEG 17KT 3931 7856
HAIL...1.00IN
WIND...60MPH
$$
mjm!1 follow-up statement
572
WWUS51 KLWX 302022
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
422 PM EDT SUN APR 30 2017
VAC069-WVC027-302045-
/O.CON.KLWX.SV.W.0049.000000T0000Z-170430T2045Z/
Frederick VA-Hampshire WV-
422 PM EDT SUN APR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTH CENTRAL FREDERICK COUNTY IN NORTHWESTERN VIRGINIA AND
NORTHEASTERN HAMPSHIRE COUNTIES IN EASTERN WEST VIRGINIA...
At 422 PM EDT, a severe thunderstorm was located 13 miles east of
Romney, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Capon Bridge, Cross Junction, Largent, Whitacre, Slanesville, Timber
Ridge and Bloomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors to protect yourself from wind and lightning. Trees around
you may be downed from damaging winds, so if you are near large
trees, move to an interior room on the lowest floor. Don't drive
underneath trees or in wooded areas until the threat has passed.
&&
LAT...LON 3947 7835 3934 7820 3921 7857 3930 7863
3950 7844
TIME...MOT...LOC 2022Z 243DEG 15KT 3932 7851
HAIL...1.00IN
WIND...60MPH
$$
mjmWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:16 PM EDT, 49 minutes earlier.
Area forecast discussion, Apr 30, 3:16 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
316 PM EDT Sun Apr 30 2017
.SYNOPSIS...
A front which is draped across the area will lift north as a
warm front tonight. A strong cold front move east of the
Appalachians Monday afternoon and push east of the area Monday
night. High pressure will bring cooler and drier weather during
the middle of the week. Low pressure will move into the area
late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Stalled front currently lies near the US 50 corridor. So far
thunderstorm development has mainly been tied to the terrain.
While dry mid level air and an inversion around 700 mb will
likely limit updraft intensity, any extra lift could help the
updraft tap into up to 2000 J/kg of MLCAPE and 40 kt of deep
layer shear. Locally damaging wind gusts will be the main threat
with such storms, although overall coverage should be isolated.
With clearing taking place, the boundary may move a bit into
Maryland by late afternoon. However, any remaining showers and
storms are expected to diminish quickly with sunset.
The remainder of the night should be dry, but lower clouds may
once again develop toward dawn. Can't rule out patchy fog in
areas that remain clearer. It will be very mild once again with
lows in the 60s for most locations.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
On Monday, a well defined cold front will be approaching the
area. There remains some slight differences in solutions
regarding the evolution of convection. Some convection looks
tied to a prefrontal trough, with additional convection along
the actual front. While coverage/timing is a little uncertain,
the wind fields are not. There will be plenty of wind throughout
the column, and it will be a breezy day even outside of the
storms. We likely remained capped most of the day, as well as
mostly cloudy. Thus instability is likely to remain on the lower
end of the scale, but nevertheless enough to support convection
which could pull down the strong winds. SPC has expanded the
Slight Risk eastward into the area. Temperatures will reach the
70s to mid 80s.
Convection will be exiting the area during the evening hours,
with most areas likely dry by midnight. Cooler (compared to the
past few days) and drier air move in behind the front, with
gusty winds likely continuing into Tuesday (gusts 25-35 mph).
Vort max will skim northwestern areas during the day, with
perhaps a shower or sprinkle in the Potomac Highlands. The low
will pull farther away to the northeast Tuesday night, likely
allowing winds to relax.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure builds over our region on Wednesday
with W to NW winds over our region. A storm system will develop
across the Mississippi valley Wednesday night into Thursday. An
increase in clouds and precipitation could begin overnight Wednesday
and stretch into Friday night as this system moves NE. Thunderstorms
and heavy rain possible... with guidance suggesting PW values above
one inch... and even higher for some areas.
The warm front associated to this system will push north through our
area Thursday night with southerly flow advecting moisture over our
area into Friday night. The upper level and surface low will push NE
near or over our CWA sometime Friday or Saturday. Conditions start
to dry out Friday night into Saturday with some showers into Sunday
as upper level trough axis moves across.
High temperatures will be mainly in the 60s and 70s with... some 50s
at higher elevations.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Low cigs have been scattering out with daytime heating, although
boundary remains stretched from IAD to DCA, likely to lift north
slowly through tonight. Storms likely to be widely scattered
through sunset, but a few intense storms are possible. MRB and
IAD most likely to have VCTS. While precipitation isn't
expected tonight, low clouds are likely to redevelop late, with
MVFR the most likely flight category. These clouds may stick
around much of Monday morning.
A strong cold front will push into the area during the late
afternoon to evening, likely to be accompanied by at least a
broken line of thunderstorms. These storms could contain strong
wind gusts. Even outside thunderstorms, winds could gust to 25
kt. Front pushes east late Monday night, ending precipitation
chances, but gusty WSW winds of 20-30 kt will continue through
Tuesday.
VFR expected for Wednesday over the terminals...
then an extended period of sub-VFR conditions possible starting
Wednesday night and into Friday as a storm system approaches. Gusts
as high as 20 kt possible.
&&
.MARINE...
A backdoor front has stalled around Chesapeake Beach, and
further southward progression is unlikely before gradually
returning northward through early Monday. Flow will be
northeast/east to its north, and southeast/south to its south,
with winds generally less than 15 kt, so Small Craft Advisories
are not anticipated. Thunderstorms this afternoon are largely
expected to remain west of the waters.
Gradient flow (southerly) will increase overnight into Monday
ahead of a stronger cold front approaching from the west. A
Small Craft Advisory goes in effect after midnight tonight for
southern waters, and then for all waters on Monday. The front
itself will impact the marine area Monday night. Thunderstorms
with gusty winds will likely affect the waters ahead of the
front.
Behind the front flow turns westerly. Mixed profiles appear
deep, and the SCA has now been extended into Tuesday. Winds
gradually diminish Tuesday night, but SCA may need to be
continued on portions of the Bay.
Dry conditions expected for Wednesday over the
waters... then an extended period of rain could start Wednesday
night and into Friday as a storm system approaches. Wind gusts will
be near the small craft advisory threshold... therefore expect
advisories for parts of this period.
&&
.TIDES/COASTAL FLOODING...
Water levels are running very close to astronomical normals this
this afternoon. Tidal anomalies may increase through tonight due to
an onshore flow...but water levels should remain below minor
flooding thresholds since the flow will be light.
Southerly flow will strengthen ahead of a cold front Monday into
Monday night. Tidal anomalies will continue to increase during this
time and minor tidal flooding is possible for sensitive areas.
However...confidence is low since the higher of the two astronomical
high tides will occur Monday morning into early Monday afternoon.
This will not line up with the highest anomalies which are most
likely late Monday afternoon into Monday night...during the lower of
the two astronomical high tides.
Some guidance suggest elevated levels could linger into Tuesday, as
winds will turn gusty but will be from the west...and thus won't
prompt a blowout.
Low pressure will come up the coast Thursday, which likely will
increase water levels from wherever they stand up to that
point.
&&
.CLIMATE...
Record highs were set at DCA and IAD yesterday, and record warm
lows were set at all three airports (DCA, IAD, and BWI). The
record warm low at DCA was also a record for the month of April.
Records highs are less likely today as a backdoor front drops
down. However, the record warm lows are a possibility. Here are
the record highs/warm lows for Sunday:
Washington DC... High 92 (in 1942); Warm low 67 (in 1983).
BWI Airport... High 92 (in 1910); Warm low 63 (in 1983).
Dulles Airport.. High 86 (in 2007); Warm low 64 (in 1983).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 AM Monday to 6 AM EDT Tuesday for
ANZ530>532-535-536-538>540-542.
Small Craft Advisory from midnight tonight to 6 AM EDT Tuesday
for ANZ534-537-543.
Small Craft Advisory from 4 AM Monday to 6 AM EDT Tuesday for
ANZ533-541.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...IMR
AVIATION...ADS/IMR
MARINE...ADS/IMR
TIDES/COASTAL FLOODING...BJL
CLIMATE...HTSHazardous weather outlook, Apr 30, 2:44 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 244 PM EDT Sun Apr 30 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 244 PM EDT Sun Apr 30 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are likely Monday evening. A few thunderstorms may become severe with damaging winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-011000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 244 PM EDT Sun Apr 30 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Isolated to widely scattered thunderstorms are expected near and west of the Blue ridge and Catoctin Mountains through early this evening. An isolated thunderstorm may become severe...with locally damaging wind gusts and large hail being the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are likely late Monday afternoon and evening. A few thunderstorms may become severe with damaging winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 4:33 PM EDT | Tornado Warning | LWX | Hampshire | 27 min |
| Apr 30, 4:43 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Hampshire, Morgan | 47 min |
| Apr 30, 5:09 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 51 min |
| Apr 29, 8:17 PM EDT | Small Craft Advisory | LWX | 4 days | |
| Apr 30, 1:42 AM EDT | Small Craft Advisory | LWX | 69 hr | |
| Apr 30, 2:39 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun, Prince William | 37 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.